Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2005, 7:35 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2005, 7:35 PM EDT (23:35 UTC)
- Expired
- Jun 27, 2005, 8:02 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:40 PM EDT | HAIL 1 | 1 Sw Roanoke, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 272335
SVRRNK
VAC161-770-280000-
/O.NEW.KRNK.SV.W.0053.050627T2335Z-050628T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON JUN 27 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANOKE CITY IN WEST CENTRAL VIRGINIA
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 800 PM EDT
* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES
SOUTH OF ROANOKE...AND MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAVE SPRING...
ROANOKE...
VINTON...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
3731 8001 3726 8002
$$
WP2 follow-up statements
000
WWUS51 KRNK 272345
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT MON JUN 27 2005
VAC161-770-280000-
/O.CON.KRNK.SV.W.0053.000000T0000Z-050628T0000Z/
ROANOKE VA-
745 PM EDT MON JUN 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
ROANOKE COUNTY AND ROANOKE CITY...
AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROANOKE...MOVING NORTHEAST AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON
AND ROANOKE AIRPORT. LARGE HAIL HAS BEEN REPORTED IN AND AROUND THE
CITY OF ROANOKE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
3731 8001 3726 8002
$$
WP000
WWUS51 KRNK 280002
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT MON JUN 27 2005
VAC161-770-280011-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-050628T0000Z/
ROANOKE VA-
801 PM EDT MON JUN 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY AND ROANOKE
CITY EXPIRED AT 800 PM EDT...
THE SEVERE THUNDERSTORM THAT PRODUCED THE LARGE HAIL ACROSS ROANOKE
CITY AND ADJACENT AREAS...HAS WEAKEND TO BELOW SEVERE LIMITS.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. THIS THUNDERSTORM
WILL CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAIN. IN ADDITION...EXPECT PONDING OF WATER ON THE STREETS OF
ROANOKE.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
3731 8001 3726 8002
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 27, 1:45 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT)... LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES. FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER. && .LONG TERM (TUESDAY THROUGH MONDAY)... LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST. THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE. && .AVIATION... SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR TSTMS TUESDAY...BUT MAINLY AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT MON JUN 27 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 452 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 27, 3:48 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT MON JUN 27 2005 VAZ007-009>013-015-WVZ042>044-272200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS- MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD... HINTON...UNION 348 PM EDT MON JUN 27 2005 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH 6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 27, 5:32 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 532 PM EDT MON JUN 27 2005 NCZ003-004-020-VAZ011-013-017-032-033-043-WVZ043>045-272345- SURRY-STOKES-YADKIN-GILES-PULASKI-FLOYD-PATRICK-FRANKLIN-HENRY- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE... PEARISBURG...PULASKI...FLOYD...STUART...ROCKY MOUNT... MARTINSVILLE...HINTON...UNION...LEWISBURG 532 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA... SHOWERS AND A FEW STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT NORTH ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH LATE THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...VERY FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH AND TORRENTIAL RAINFALL OF AROUND 2 INCHES PER HOUR. LOCATIONS FROM PULASKI NORTH TO PEARISBURG AND LEWISBURG WILL SEE A FEW STRONGER STORMS THROUGH 7:00 PM. OTHER SPOTS FROM PATRICK COUNTY SOUTH INTO STOKES...AND YADKIN COUNTIES IN NORTH CAROLINA WILL ALSO SEE THUNDERSTORMS PERSIST DURING THE NEXT HOUR OR TWO. GIVEN THE SLOW MOVING AND TRAINING NATURE TO THE SHOWERS AND STORMS...SOME LOCALIZED FLOODING OF POOR DRAINAGE AND URBAN AREAS MAY OCCUR. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, Jun 27, 6:23 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT MON JUN 27 2005 NCZ003-004-VAZ014-017-018-022-023-032-033-043-280030- SURRY-STOKES-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK- FRANKLIN-HENRY- INCLUDING THE CITIES OF...DOBSON...DANBURY...RADFORD... BLACKSBURG...FLOYD...NEW CASTLE...SALEM...FINCASTLE...STUART... ROCKY MOUNT...MARTINSVILLE 623 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL WILL CONTINUE TO DRIFT NORTH ALONG THE BLUE RIDGE THROUGH SUNSET. STORMS WITH THE HEAVIEST RAIN WILL AFFECT SPOTS ACROSS MONTGOMERY AND ROANOKE COUNTIES AS WELL AS FLOYD AND PATRICK COUNTIES THROUGH 7:30 PM. RAINFALL AMOUNTS OF UP TO 2 INCHES COULD OCCUR ESPECIALLY FROM EASTERN MONTGOMERY INTO ROANOKE AND CRAIG COUNTIES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 37 min |
| Jun 27, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 40 min |
| Jun 27, 5:35 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.